Clostridioides difficile Infection
Clostridioides difficile [klos–TRID–e–OY-dees dif–uh–SEEL] is a germ (bacteria) that causes life-threatening diarrhea. It is usually a side-effect of taking antibiotics.
These infections mostly occur in:
- People 65 and older who take antibiotics and receive medical care
- People staying in hospitals and nursing homes for a long period of time
- People with weakened immune systems or previous infection with C. diff
Symptoms might start within a few days or several weeks after you begin taking antibiotics.
- diarrhea: loose, watery stools (poop) for several days
- stomach tenderness
- loss of appetite
C. diff can easily spread from person to person.
C. diff is a major health threat. A 2015 CDC study found that it caused almost half a million infections among patients in the United States in a single year. An estimated 15,000 deaths are directly attributable to C. difficile infections, making it a substantial cause of infectious disease death in the United States.
Also Known As…
Clostridioides difficile is also called
- C. difficile
- C. diff
- CDI (Clostridioides difficile infection)
- CDAD (Clostridioides difficile-associated disease)
It used to be called…
- Clostridium difficile